Doctors hate drug side effects. After all, physicians are supposed to follow the adage first, do no harm. Yet every medication they prescribe can cause problems for some patients. It should come as no surprise to anyone who watches television to learn that medications can cause adverse reactions. Whether it is a drug to alleviate asthma, ease eczema, decrease depression or reduce rheumatoid arthritis, there is always a long list of scary complications. Why then do so many doctors deny drug side effects?
The Hippocratic Oath Poses A Problem:
OK, I admit that the “first, do no harm” phrase you have heard so often is not actually in the Hippocratic Oath. Hippocrates, is often called the father of modern medicine. He was a Greek healer. He wrote a lot of books and was a creative thinker. He did write “first, do no harm.” But it wasn’t in the oath that carries his name. Rather, it was in another work titled, “Of the Epidemics.” According to one source (American Journal of Respiratory and Critical Care Medicine, June 1, 2020) Hippocrates told physicians that they must:
“have two special objects in view with regard to disease, namely, to do good or to do no harm”
The actual Hippocratic oath has many translations, but two phrases stand out:
“I will use those dietary regimens which will benefit my patients according to my greatest ability and judgement, and I will do no harm or injustice to them.”
“I will follow that system of regimen which, according to my ability and judgment, I consider for the benefit of my patients, and abstain from whatever is deleterious and mischievous.”
Swearing to “abstain from whatever is deleterious” poses a dilemma for any doctor prescribing medications. That’s because all drugs can be deleterious (ie, cause side effects) for some patients. There is often no way to know in advance whether a prescription will or will not cause a particular patient harm or “mischief.”
Is That Why Some Doctors Deny Drug Side Effects?
Most doctors take the Hippocratic oath upon graduation from medical school (Heart Views, Oct-Dec. 2017). It is usually a solemn ceremony. If you violate that oath by prescribing a drug that could be deleterious, it creates a state of cognitive dissonance.
Trying to hold two contradictory ideas (heal but don’t harm) is stressful. Perhaps that’s why many physicians discount patient complaints about bad reactions to medications.
This may also explain why some doctors become quite angry when we write about adverse drug reactions. Others just deny drug side effects are real. The most recent example involves the diuretic hydrochlorothiazide (HCTZ).
Does HCTZ Have Any Side Effects?
We recently heard from a physician who objected to our statement that this blood pressure medicine could raise blood glucose levels. He said:
“the benefits of lowering blood pressure outweigh the slight increase in blood sugar elevation. Please don’t make a physician’s job more difficult.”
This was in response to a reader who blamed HCTZ for his diabetes. Although most people can tolerate this diuretic well, some people do experience side effects. These may include low potassium, sodium, magnesium and zinc levels. In addition, calcium levels may increase. Uric acid levels could rise and trigger a gout flare. There are also reports in the medical literature that people taking this kind of diuretic have a higher risk for common skin cancers (European Journal of Clinical Pharmacology, June, 2022).
Just because HCTZ can cause such adverse drug reactions does not mean it is the doctor’s fault. This medicine is recognized as a first-line treatment for hypertension. At last count, 17 million Americans take this medication daily. Being informed about the potential pros and cons of their prescriptions makes people smarter, safer patients. You can read the original story about hydrochlorothiazide side effects at this link.
Statins: Doctors Deny Drug Side Effects!
Another controversial category of medications is statin-type cholesterol-lowering drugs. For most people, medications such as atorvastatin, lovastatin, rosuvastatin and simvastatin lower LDL cholesterol well and do not cause complications.
Some people, however, complain about muscle pain and weakness. They may also report blood sugar elevations. Although there are physicians who accept these as potential side effects of the drugs, others deny that likelihood.
A study collected reports from 650 patients who had reported classic side effects from statin-type cholesterol-lowering medicines (Drug Safety, Aug. 2007). Most of the time patients were the ones who initiated conversations about drug-induced symptoms. Here is what the authors found:
“Eighty-seven percent of patients reportedly spoke to their physician about the possible connection between statin use and their symptom. Patients reported that they and not the doctor most commonly initiated the discussion regarding the possible connection of drug to symptom (98% vs 2% cognition survey, 96% vs 4% neuropathy survey, 86% vs 14% muscle survey; p < 10−8 for each). Physicians were reportedly more likely to deny than affirm the possibility of a connection.”
New Studies Deny Drug Side Effects Linked to Statins:
Recently, a group of researchers published a report (The Lancet, Aug. 29, 2022) concluding that:
“Statin therapy caused a small excess of mostly mild muscle pain. Most (>90%) of all reports of muscle symptoms by participants allocated statin therapy were not due to the statin.”
In other words, these doctors think that people with sore arms or weak legs are imagining the link with their medicine.
What do Patients Say?
We have heard from thousands of readers who disagree. Here are just a few that reflect a general sentiment:
“My husband had not heard of any of these symptoms when he started taking statins. Within a short period of time, the muscles in his legs were so weak that he had to use a cane. He was unable to attain an erection and his thinking was fuzzy.
“His doctor told him he needed to double the dosage. He didn’t. He weaned himself off of them and is fine now.”
Another reader wrote:
“I was a healthy 46-year-old man when I went to the doctor in spring 2006 for a checkup. I was prescribed generic Zocor (simvastatin). Within 30 days, I began having pains in my elbows and knees as well as constant muscle pains. I never even thought that the Zocor was responsible, and my doctor never mentioned any such issues.
“After 5 months I went to the emergency room with extreme muscle pain. Research on the Internet made me suspect the simvastatin. I expressed my opinion to the emergency room doctor who brushed off my suggestion.
“I returned to my doctor with my concerns, and he was very annoyed at the idea that Zocor might be causing my problems. He told me not to take medical advice from anyone who is not a doctor. He said side effects are rare and that my muscle pains were due to my getting older. He did a blood test and mailed me the results. He has not expressed any desire to follow up or even contact me with regard to further checkups.
“It has been a year since I stopped taking simvastatin and I am still working to get back to where I was before taking the medicine.”
We have lost count of the number of people who have written us about muscle pain or weakness, numbness or tingling due to nerve damage or memory problems associated with statin-type medications. Often their physicians have told them that these problems are due to aging and not related to their pills.
What About HRT?
Cholesterol-lowering drugs are not the only medicines that can cause devastating side effects. For years we heard from women worried that hormone replacement therapy (HRT) might increase their risk for breast cancer. Often they were told that this was not a problem and besides, heart disease was a much bigger threat. HRT was expected to lower the chance of heart attacks and strokes. Now, there is no longer any doubt that HRT increases the risk of both breast cancer and heart disease in older women.
Medications for arthritis, diabetes, depression and heartburn have all grabbed headlines because of belated recognition of serious side effects. Instead of discounting patients’ concerns about drug-induced symptoms, doctors should welcome such conversations. Alerting patients to problems and responding when they arise may help prevent more serious complications. You can learn more about the “Real World Incidence of Drug Side Effects” at this link.
When Doctors Deny Drug Side Effects They Violate Medical Ethics:
We don’t understand why some doctors react defensively to reports of side effects. When a car manufacturer announces a part recall, the dealership replaces the part without complaint. It doesn’t try to explain away the problem.
It is not a doctor’s fault if a drug causes an adverse reaction. Not informing patients of that possibility or even denying that it occurs, however, is a violation of medical ethics.
People can share their side effect experiences below in the comment section. Sometimes learning from other patients can be more helpful than relying on a doctor in denial.